2. On the Rank of Universal Quadratic Forms over Real Quadratic Fields

  • Valentin Blomer University of G\"ottingen, Mathematisches Institut, Bunsenstr.~3-5, D-37073 G\"ottingen, Germany
  • V\' \i t\v ezslav Kala University of G\"ottingen, Mathematisches Institut, Bunsenstr.~3-5, D-37073 G\"ottingen, Germany and Charles University, Faculty of Mathematics and Physics, Department of Algebra, Sokolov\-sk\' a 83, 18600 Praha~8, Czech Republic

Abstract

We study the minimal number of variables required by a totally positive definite diagonal universal quadratic form over a real quadratic field $\Q(\sqrt D)$ and obtain lower and upper bounds for it in terms of certain sums of coefficients of the associated continued fraction.
We also estimate such sumsĀ  in terms of $D$ and establish a link between continued fraction expansions and special values of $L$-functions in the spirit of Kronecker's limit formula.

References

\bibitem[Bh]{Bh} M. Bhargava, \emph{On the Conway-Schneeberger Fifteen Theorem}, Contemp. Math. \textbf{272} (1999), 27-37.
zbl 0987.11027;
MR 1803359

\bibitem[BH]{BH} M. Bhargava, J. Hanke, \emph{Universal quadratic forms and the 290-theorem}, preprint

\bibitem[BG]{BG} A. Bir\'o, A. Granville, \emph{Zeta functions for ideal classes in real quadratic fields, at $s=0$}, J. Number Theory \textbf{132} (2012), 1807-1829.
DOI 10.1016/j.jnt.2012.02.003;
zbl 1276.11180;
MR 2922348


\bibitem[BHM]{BHM} V. Blomer, G. Harcos, P. Michel, \emph{Bounds for modular $L$-functions in the level aspect}, Ann. Sci. Ecole Norm. Sup. \textbf{40} (2007), 697-740.
DOI 10.1016/j.ansens.2007.05.003;
zbl 1185.11034;
MR 2382859

\bibitem[BK]{BK} V. Blomer, V. Kala, \emph{Number fields without universal $n$-ary quadratic forms}, Math. Proc. Cambridge Philos. Soc. \textbf{159} (2015), 239-252.
DOI 10.1017/S030500411500033X;
zbl 1371.11084;
MR 3395370;
arxiv 1503.05736

\bibitem[CKR]{CKR} W. K. Chan, M.-H. Kim, S. Raghavan, \emph{Ternary universal integral quadratic forms}, Japan. J. Math. \textbf{22} (1996), 263-273.
MR 1432376

\bibitem[DS]{DS} A. Dress, R. Scharlau, \emph{Indecomposable totally positive numbers in real quadratic orders}, J. Number Theory \textbf{14} (1982), 292-306.
DOI 10.1016/0022-314X(82)90064-6;
zbl 0507.12002;
MR 0660374

\bibitem[DFI]{DFI} W. Duke, J. Friedlander, H. Iwaniec, \emph{The subconvexity problem for Artin $L$-functions},
Invent. Math. \textbf{149} (2002), 489-577.
DOI 10.1007/s002220200223;
zbl 1056.11072;
MR 1923476


\bibitem[Fr]{Fr} C. Friesen, \emph{On continued fractions of given period}, Proc. Amer. Math. Soc. \textbf{103} (1988), 8-14.
DOI 10.1090/S0002-9939-1988-0938635-4;
zbl 0652.10006;
MR 0938635

\bibitem[Fo]{Fo} E. Fogels, \emph{On the zeros of Hecke's L-functions I}, Acta Arith. \textbf{7} (1962), 87-106.
zbl 0100.03801;
MR 0136585

\bibitem[HW]{HW} G. H. Hardy, E. M. Wright, \emph{An introduction to the theory of numbers}, 5th edition. The Clarendon Press, Oxford University Press, New York, 1979

\bibitem[HB]{HB} Heath-Brown, \emph{Hybrid bounds for Dirichlet $L$-functions. II}, Quart. J. Math. Oxford \textbf{31} (1980), 157-167.
zbl 0396.10030;
MR 0576334

\bibitem[Hec]{Heck} E. Hecke, \emph{
\"Uber die Kroneckersche Grenzformel f\"ur reelle quadratische K\"orper und die Klassenzahl relativ-abelscher K\"orper}, Verhandl. d. Naturforschenden Gesell. Basel \textbf{28}, 363-372 (1917). (Mathematische Werke pp.198-207).
zbl 47.0144.01

\bibitem[Her]{Her} G. Herglotz, \emph{\"Uber die Kroneckersche Grenzformel f\"ur reelle, quadratische K\"orper I, II}, Berichte Verhandl. S\"achs. Akad. Wiss. Leipzig \textbf{75} (1923), 3-14, 31-37.
zbl 49.0125.03

\bibitem[JK]{JK} S. W. Jang, B. M. Kim, \emph{A refinement of the Dress-Scharlau theorem}, J. Number Theory \textbf{158} (2016), 234-243.
DOI 10.1016/j.jnt.2015.06.003;
zbl 1331.11092;
MR 3393549

\bibitem[JW]{JW} M. Jacobson, H. Williams, \emph{Solving the Pell equation}, CMS books in mathematics, Springer-Verlag 2009. ISBN 978-0-387-84922-5.
MR 2466979

\bibitem[Ka1]{Ka} V. Kala, \emph{Universal quadratic forms and elements of small norm in real quadratic fields}, Bull. Aust. Math. Soc. \textbf{94} (2016), 7-14.
DOI 10.1017/S0004972715001495;
zbl 1345.11025;
MR 3539315

\bibitem[Ka2]{Ka2} V. Kala, \emph{Norms of indecomposable integers in real quadratic fields}, J. Number Theory \textbf{166} (2016), 193-207.
DOI 10.1016/j.jnt.2016.02.022;
zbl 06572137;
MR 3486273;
arxiv 1512.04691


\bibitem[Ki1]{Ki} B. M. Kim, \emph{Finiteness of real quadratic fields which admit positive integral diagonal septenary universal forms}, Manuscr. Math. \textbf{99} (1999), 181-184.
DOI 10.1007/s002290050168;
zbl 0961.11016;
MR 1697212

\bibitem[Ki2]{Ki2} B. M. Kim, \emph{Universal octonary diagonal forms over some real quadratic fields}, Commentarii Math. Helv. \textbf{75} (2000), 410-414.
DOI 10.1007/s000140050133;
zbl 1120.11301;
MR 1793795

\bibitem[Li]{Li1} X. Li, \emph{Upper bounds on $L$-functions at the edge of the critical strip}, IMRN \textbf{2010}, 727-755.
zbl 1219.11136;
MR 2595006

\bibitem[Lit]{Li} J. E. Littlewood, \emph{On the class-number of the corpus $P(\sqrt{-k})$}, Proc. Lond. Math. Soc \textbf{27} (1928), 358-372.
DOI 10.1112/plms/s2-27.1.358;
zbl 54.0206.02;
MR 1575396


\bibitem[Ma]{Ma} H. Maa{\ss}, \emph{\" Uber die Darstellung total positiver Zahlen des K\" orpers $R(\sqrt 5)$
als Summe von drei Quadraten}, Abh. Math. Sem. Univ. Hamburg \textbf{14} (1942), 185-191.
DOI 10.1007/BF02940744;
zbl 67.0103.02;
MR 3069720

\bibitem[Pe]{Pe} O. Perron, \emph{Die Lehre von den Kettenbr\" uchen}, Chelsea, New York, 1958

\bibitem[Sa]{Sa} H. Sasaki, \emph{Quaternary universal forms over $\mathbb Q[\sqrt{13}]$}, Ramanujan J. \textbf{18} (2009), 73-80.
DOI 10.1007/s11139-007-9056-2;
zbl 1193.11033;
MR 2471617

\bibitem[Si]{Si} C. L. Siegel, \emph{Sums of $m$-th powers of algebraic integers}, Ann. Math. \textbf{46} (1945), 313-339.
zbl 0063.07010;
MR 0012630

\bibitem[Ya]{Ya} P. Yatsyna, \emph{A lower bound for the rank of a universal
quadratic form with integer coefficients in a totally real field}, preprint

\bibitem[Za1]{Za} D. Zagier, \emph{A Kronecker limit formula for real quadratic fields}, Math. Ann. \textbf{213} (1975), 153-184.
DOI 10.1007/BF01343950;
zbl 0283.12004;
MR 0366877


\bibitem[Za2]{Za2} D. Zagier, \emph{Zetafunktionen und quadratische K\"orper}, Springer-Verlag 1981, ISBN 3-540-10603-0
MR 0631688
Published
2018-04-03
How to Cite
BLOMER, Valentin; KALA, V\' \i t\v ezslav. 2. On the Rank of Universal Quadratic Forms over Real Quadratic Fields. DOCUMENTA MATHEMATICA, [S.l.], v. 23, p. 15-34, apr. 2018. ISSN 1431-0643. Available at: <https://ojs.elibm.org/index.php/dm/article/view/293>. Date accessed: 23 may 2018. doi: https://doi.org/10.25537/dm.2018v23.15-34.
Section
Unassigned Articles